By Alan Mozes
MONDAY, June 11 (HealthDay News) -- Statins -- the popular class of cholesterol-lowering drugs -- significantly increase the risk of experiencing a drop in energy or becoming unduly tired when exercising, according to new research.
The finding stems from work tracking about 1,000 adults, and includes well-known shelf names Pravachol and Zocor, both designed to reduce levels of the so-called "bad" cholesterol known as low-density lipoprotein, or LDL.
"We found that even at comparatively modest doses, statins were associated with a not-inconsequential drop in energy in some patients, a rise in fatigue with exertion in others and sometimes both," said study lead author Dr. Beatrice Golomb, associate professor of medicine at the University of California-San Diego.
"This was true for both men and women," she added. "But it appears to be more of a problem for female patients."
Golomb and her colleagues discuss their findings in a research letter published online June 11 in the journal Annals of Internal Medicine.
To explore a possible connection between statins and exhaustion/fatigue, the authors focused on nearly 700 men and more than 300 women from the San Diego region. All were over the age of 20 and had elevated LDL levels, but none had a history of either heart disease or diabetes at the study launch.
For treatment, all were randomly assigned to receive one of three treatments: 40 milligrams of Pravachol (pravastatin), the most water-soluble statin; 20 mg of Zocor (simvastatin), the most fat-soluble statin; or a sugar-pill placebo.
The result: Patients on either of the two statins were found to be much more likely than those taking a sugar pill to experience either or both types of energy loss.
Zocor patients, however, appeared to face a greater risk for fatigue. Zocor achieved a much bigger drop in LDL levels than Pravachol, the study also found.
Although neither Lipitor (atorvastatin) nor Crestor (rosuvastatin) were tested, the team noted that the LDL-lowering impact of each (at 10mg and 2.5mg to 5mg, respectively) are comparable to that of the drugs that were included in the investigation.
The team further observed that women seemed to be "disproportionately affected" by the statins when it came to energy loss or fatigue.
For example, 40 percent of women taking Zocor said they experienced energy loss or fatigue with exercise, while 20 percent said they experienced both (with 10 percent saying they fared "much worse" on both fronts).
Golomb noted that, for men, the same risks for energy loss and fatigue logged in at just 25 percent of what was found among women in every side-effect category.
"Overall, I have to say that the magnitude of the effect was surprising, despite the fact that we had previous reports indicating there was a problem," she said.
"So far, the only group for whom the benefits of taking statins has clearly been shown to outweigh the risks has been men under the age of 70 who have heart disease," Golomb added. "The findings have been, at best, equivocal for women, even if they have heart disease. And the same is true even for most middle-aged men at high risk who don't have heart disease."
"When you add to that the fact that these drugs can have a strong negative impact on a patient's quality of life, I think there is a rationale for rethinking their use among many individuals," Golomb concluded. "Preventive medicine should only be used when the benefits clearly outweigh the risks."
Dr. Scott Wright, a professor of medicine and preventive cardiologist with the Mayo Clinic in Rochester, Minn., cautioned that although he would characterize the findings as "important," the conclusions would have to be validated upon further investigation.
"Because the problem here is that they used an internal scale to determine fatigue and discomfort levels," he explained. "That means their way of measuring both have not been validated in the medical world, and so we don't know if their findings would actually apply to the general population."